Printer Friendly

Treating hot flashes with antidepressants--a caution about withdrawal.

Electric shocks. Brain zaps. Brain freeze. These are some of the terms people have used to describe the withdrawal symptoms from popular antidepressants, including Paxil and Effexor. While these medications can give effective relief to some psychiatric symptoms, many users have described serious withdrawal symptoms once they stop taking the drugs. These symptoms can be as difficult to tolerate as the depression itself, and include dizziness and imbalance, nausea, skin tingling, an inability to concentrate, and sensory disturbances including feelings of electric shocks permeating the brain, to name only a few. Worse, the symptoms have been reported to last for as long as weeks, or even months, after discontinuation of antidepressant medications. The psychiatric community has even coined a term to describe this array of symptoms: Antidepressant Discontinuation Syndrome. (See the related "Young Feminist" article in this issue.)

Awareness of this syndrome is troublingly low, even among psychiatrists. To date, there has been little published scientific data on the extent of Antidepressant Discontinuation Syndrome, probably because the medical community only recently recognized the problem, and it is under-reported by people who experience it. The few available studies indicate that Antidepressant Discontinuation Syndrome is a common phenomenon caused by many types of antidepressants. Even the information available is not widely disseminated, however. For example, the American Academy of Family Physicians has issued a fact sheet for patients and providers on Antidepressant Discontinuation Syndrome--yet, lists only Zoloft and Paxil by name, and fails to mention Effexor at all.

While this unexplained syndrome is disturbing in its own right, the problem is being multiplied by the new trend to prescribe antidepressants, and other drugs with a similar chemical makeup, to women for treatment of menopause-related symptoms. Some research has shown that antidepressants can provide effective relief from hot flashes, and this has sparked the interest of women and health care providers who are searching for alternatives to hormone therapy. But if women opt to take antidepressants to get relief from hot flashes without being informed about the discontinuation syndrome, they may end up feeling worse than they did before they sought treatment. A woman could easily mistake these symptoms for indications that she is having a major health event, like a stroke, and others may despair, mistakenly believing that the symptoms they are experiencing are permanent. Moreover, if the health care providers who prescribe the drugs are not familiar with the significant withdrawal symptoms associated with the medications, misdiagnosis and unnecessary testing are likely and they will be unable to reassure and advise their patients about the best course of action to treat discontinuation syndrome.

The best way to treat Anti-depressant Discontinuation Syndrome is for a person to begin taking the drug again and then try to taper off more slowly Unfortunately, for some women this approach can create a cycle of dependence on the drug that can feel almost impossible to break. So, before starting any antidepressant for any reason, women should actively seek information on the drug's side effects and withdrawal effects, regardless of the brand she is considering. Women can also ask their health care providers if they have ever treated a person with Antidepressant Discontinuation Syndrome, to determine if the provider will know what to do if the problem occurs.

Women with mild to moderate menopause-related symptoms, such as hot flashes or sleep difficulties, may want to try alternative treatments and self care before choosing antidepressants. A woman with severe menopause-related symptoms who has tried antidepressants and decided to stop taking the drug should taper off the drug as slowly as possible. While this will not entirely prevent discontinuation symptoms from occurring, it may lesson the symptoms' severity. Anecdotal reports also recommend continuing gentle exercise, such as yoga or walking, to help reduce discontinuation symptoms.

As use of antidepressants and similar drugs for relief of hot flashes increases, efforts to improve awareness of how to manage discontinuation and withdrawal symptoms among a wide range of health care providers will become increasingly important. Wyeth has applied to the Food and Drug Administration (FDA) for approval for Pristiq, a similar compound to the antidepressant Effexor, to treat menopause-related symptoms. Last year, the FDA reported that it was waiting for more data to determine the drug's efficacy in treating menopause-related symptoms before issuing a decision. No decision has been made as of press time. Should the drug be approved, women and health care providers will be well-advised to exercise caution about whether and how to use it.

By Kristen Suthers, PhD

Kristen Suthers is a gerontologist and independent consultant who works in Washington, DC.
COPYRIGHT 2008 National Women's Health Network
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2008 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Author:Suthers, Kristen
Publication:Women's Health Activist
Date:Jul 1, 2008
Words:762
Previous Article:The right to choose and the right to know: women's health and integrity depend on both.
Next Article:Women's health leaders of the future: NWHN's first endowment.
Topics:


Related Articles
First U.S. clinical trial of St. John's wort.
Hot stuff. (Hot Flashes).
Bipolar drug good for depression, too.
Managing menopause: hormone therapy & other options.
Other treatment options for menopausal symptoms.
Managing menopause: how to curb hot flashes, bone loss, and other symptoms.
Common drugs offer some hot flash relief.
National Institutes of Health (NIH) State of the Science Panel on menopause.
How best to treat perinatal depression: nurses and midwives need to be alert to the possibility of, and signs and symptoms of perinatal depression,...

Terms of use | Copyright © 2017 Farlex, Inc. | Feedback | For webmasters